Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 49, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 17, 2024, 6:50 AM CDT for Goodhue County, Minnesota; Pepin County, Pierce County, Wisconsin. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2024, 6:50 AM CDT (11:50 UTC)
- Expired
- Jun 17, 2024, 7:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Goodhue County, MN, Pepin County, WI, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 106 km from the middle of the area, began a volume at 11:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 3:09 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 10.4
The text
As transmitted.
737
WUUS53 KMPX 171150
SVRMPX
MNC049-WIC091-093-171245-
/O.NEW.KMPX.SV.W.0049.240617T1150Z-240617T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
650 AM CDT Mon Jun 17 2024
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Goodhue County in southeastern Minnesota...
Western Pepin County in west central Wisconsin...
Pierce County in west central Wisconsin...
* Until 745 AM CDT.
* At 650 AM CDT, severe thunderstorms were located along a line
extending from near Welch to near Frontenac to 9 miles northwest of
Plainview, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Red Wing, Ellsworth, Pepin, Elmwood, Plum City, Bay City,
Stockholm, Frontenac, El Paso, Wacouta, Central Point, and Martel.
This includes U.S. Highway 61 between mile markers 82 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9268 4487 9239 4485 9221 4476 9213
4469 9214 4468 9206 4460 9199 4458 9203
4441 9209 4445 9224 4445 9243 4437 9243
4437 9246
TIME...MOT...LOC 1150Z 220DEG 31KT 4460 9263 4445 9240 4427 9230
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
095
WWUS53 KMPX 171207
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
707 AM CDT Mon Jun 17 2024
MNC049-171215-
/O.CAN.KMPX.SV.W.0049.000000T0000Z-240617T1245Z/
Goodhue MN-
707 AM CDT Mon Jun 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GOODHUE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4456 9204 4441 9209 4445 9224 4450 9230
4456 9234 4457 9255 4460 9256 4462 9261
4487 9239 4485 9221 4476 9213 4469 9214
4468 9206 4460 9199
TIME...MOT...LOC 1205Z 221DEG 40KT 4476 9244 4461 9221 4443 9211
$$
WIC091-093-171245-
/O.CON.KMPX.SV.W.0049.000000T0000Z-240617T1245Z/
Pepin WI-Pierce WI-
707 AM CDT Mon Jun 17 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR WESTERN PEPIN AND PIERCE COUNTIES...
At 705 AM CDT, severe thunderstorms were located along a line
extending from near Ellsworth to Plum City to Pepin, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ellsworth, Pepin, Elmwood, Plum City, Bay City, Stockholm, El Paso,
Martel, Esdaile, Arkansaw, Porcupine, and Red Wing Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4456 9204 4441 9209 4445 9224 4450 9230
4456 9234 4457 9255 4460 9256 4462 9261
4487 9239 4485 9221 4476 9213 4469 9214
4468 9206 4460 9199
TIME...MOT...LOC 1205Z 221DEG 40KT 4476 9244 4461 9221 4443 9211
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff397
WWUS53 KMPX 171230
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
730 AM CDT Mon Jun 17 2024
WIC091-093-171240-
/O.CAN.KMPX.SV.W.0049.000000T0000Z-240617T1245Z/
Pepin WI-Pierce WI-
730 AM CDT Mon Jun 17 2024
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN PEPIN AND PIERCE
COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Minnesota...and west central Wisconsin.
&&
LAT...LON 4456 9204 4441 9209 4445 9224 4450 9230
4456 9234 4457 9255 4460 9256 4462 9261
4487 9239 4485 9221 4476 9213 4469 9214
4468 9206 4460 9199
TIME...MOT...LOC 1230Z 220DEG 31KT 4491 9226 4476 9203 4458 9193
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 6:38 AM CDT, 12 minutes earlier. Its key messages:
- Showers and thunderstorms ongoing, with elevated storms posing a risk for severe hail (1" or more) and damaging wind gusts (up to 65 mph).
- Scattered showers & storms over the next few days with an increased risk of flooding due to training storms. Exact amounts will vary based on orientation of training thunderstorms.
Area forecast discussion, Jun 17, 6:38 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
638 AM CDT Mon Jun 17 2024
.KEY MESSAGES...
- Showers and thunderstorms ongoing, with elevated storms posing
a risk for severe hail (1" or more) and damaging wind gusts
(up to 65 mph).
- Scattered showers & storms over the next few days with an
increased risk of flooding due to training storms. Exact
amounts will vary based on orientation of training
thunderstorms.
&&
.DISCUSSION...
Issued at 322 AM CDT Mon Jun 17 2024
Moderate to heavy rainfall has begun to push into western and
southern Minnesota as of 0730z. Training of thunderstorms is
occurring as steering flow is largely orientated parallel to
the SW to NE thunderstorm axis. MRMS-derived hourly rainfall
rates has peaked in the 1.5 to 2 inch range for parts of Redwood
county so far, with more rain still moving through. Because of
this, we have extended the Flood Watch further south to capture
an increasing risk of flooding and heavy rain with this initial
cluster of storms the morning. As these moved through SD and SW
MN, FSD has noted multiple reports of gusts up to 50mph. Given
the primed environment that these storms are heading into
(sufficient instability, steep mid- level lapse rates, and
effective shear greater than 35 kts), there will be continued
risk for severe weather. Damaging wind gusts up to 40-65 mph
will be possible through the morning, along with isolated large
hail and a tornado or two. The threat should diminish late this
morning, but light to moderate rain could continue through late
this evening in some spots.
By Tuesday morning, any lingering rain associated with the frontal
boundary should push well into the northern half of Minnesota. A
trailing cold front will then push through the region,
producing a long and narrow band of showers/storms during the
afternoon/evening. Low-level moisture transport via a 40-50kt LLJ
should provide PWAT values of 2"+ as far north as Lake Superior.
This in addition to strong forcing and an unstable airmass (MUCAPE
values in excess of 2500 J/kg) along the front will result in
another threat for some strong to severe storms within the band. The
main threats along this line will be damaging wind gusts and pockets
of large hail within the strongest cells. A smaller, but existent
tornado risk looks to stretch from northern Minnesota/Wisconsin down
to the southern Twin Cities metro where the latest forecast
soundings/hodographs highlight more favorable low-level shear. Heavy
rainfall and flooding will continue to be a concern with a broad
area of 1"+ possible, depending on how slow the front progresses.
Storms should begin to weaken and taper off as they head further
east into Wisconsin around sunset. Also of note, temperatures could
approach the 90 degree mark with dew points in the low 70s resulting
in heat indices near 95 degrees.
Heading into Wednesday, the passing front will stall southeast of
the area, stretching from SE Neb up towards SE WI. Remnant
forcing near the front is expected to produce some additional
showers/storms, especially along the I-90 corridor. This front
will push northward, resulting in continuous opportunities for
additional rainfall across the region through Saturday. An
additional 2 to 5 inches is possible from Wed-Sat, with the
heaviest totals coming on Friday into Saturday where QPF
maximum of 2.5" is forecasted over central Minnesota. There is
still uncertainty is the exact severity and extent of the storms
/ heavy rain / flooding, but it will certainly be an active
period to continue following.
A brief period of relief from rain looks probable sometime early
next week, before the pattern becomes unsettled again mid-week.
&&
.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 627 AM CDT Mon Jun 17 2024
The strongest line of storms has pushed into western Wisconsin,
where TS could still impact RNH and EAU for a few hours this
morning. Otherwise, mainly light to moderate rain will impact
terminals through much of the day. Cigs will be primarily
MVFR/VFR, but could push down into IFR at times during the day.
Winds will continue to shift more southerly as the frontal
boundary moves north this afternoon. They will generally persist
at 5-10 kts, but will increase in speed and gustiness
overnight. A brief break in rain/clouds will occur overnight
into tomorrow morning before another round of showers/storms
develop tomorrow afternoon.
KMSP...Primarily light rain/showers will impact the terminal
through late this evening. Recent models suggest non-stop light
rain until around 04/05z, but it could become more of an on and
off rain as early as this afternoon. Winds will be 10-15 kts
today, but could be gusting up to 25-30 kts from the south by
tomorrow morning.
/OUTLOOK FOR KMSP/
TUE PM...VFR/MVFR, TSRA/SHRA likely, chc IFR. Wind S15-20G30-35kts.
WED...VFR/MVFR, chc -TSRA/-SHRA. Wind N 5-10kts.
THU...VFR/MVFR, chc -TSRA/-SHRA. Wind NE 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Flood Watch from 1 PM CDT this afternoon through late Tuesday
night for Benton-Chippewa-Chisago-Douglas-Isanti-Kanabec-
Kandiyohi-Mille Lacs-Morrison-Pope-Sherburne-Stearns-
Stevens-Swift-Todd.
Flood Watch through late Tuesday night for Anoka-Carver-Dakota-
Hennepin-McLeod-Meeker-Ramsey-Renville-Scott-Sibley-
Washington-Wright.
Flood Watch until 1 PM CDT this afternoon for Blue Earth-Brown-
Faribault-Freeborn-Goodhue-Le Sueur-Martin-Nicollet-
Redwood-Rice-Steele-Waseca-Watonwan.
WI...Flood Watch from 1 PM CDT this afternoon through late Tuesday
night for Barron-Polk.
Flood Watch through late Tuesday night for St. Croix.
Flood Watch until 1 PM CDT this afternoon for Pierce.
&&
DISCUSSION...BED
AVIATION...BEDHazardous weather outlook, Jun 17, 3:54 AM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 354 AM CDT Mon Jun 17 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 354 AM CDT Mon Jun 17 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Thunderstorms ongoing this morning. Reports of wind gusts up to 40-65 mph have been observed, and the threat will continue until late this morning. Isolated large hail and flash flooding are possible as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Additional rounds of thunderstorms are expected through much of the week. Severe weather, heavy rainfall, and flash flooding are possible with each of these rounds. The risk for flooding along area rivers will increase through the week. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed at times this morning through tomorrow night. BED
In the hours before
Local storm report, Jun 17, 3:49 AM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM Tstm Wnd Gst 7 WNW Trimont 43.80N 94.84W
06/17/2024 M63 MPH Martin MN Mesonet
&&
borghoffLocal storm report, Jun 17, 4:05 AM CDT, 2 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
405 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM Tstm Wnd Gst 1 N Welcome 43.68N 94.62W
06/17/2024 M62 MPH Martin MN Mesonet
Mesonet station MN148 I-90 - Welcome - Mp
93.7.
&&
borghoffLocal storm report, Jun 17, 4:09 AM CDT, 2 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
409 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM Tstm Wnd Gst 3 ESE Fairmont 43.63N 94.42W
06/17/2024 M67 MPH Martin MN AWOS
AWOS station KFRM Fairmont AP.
&&
borghoffLocal storm report, Jun 17, 4:28 AM CDT, 2 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
428 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM Tstm Wnd Gst 1 N Welcome 43.68N 94.62W
06/17/2024 M62 MPH Martin MN Mesonet
Mesonet station MN148 I-90 - Welcome - Mp
93.7.
&&
BorghoffLocal storm report, Jun 17, 4:57 AM CDT, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
457 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 AM Tstm Wnd Gst 3 SE Mapleton 43.90N 93.91W
06/17/2024 M59 MPH Blue Earth MN Mesonet
Mesonet station MN152 T.h.30 - Mapleton - Mp
146.8.
&&
BorghoffLocal storm report, Jun 17, 5:34 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
534 AM CDT Mon Jun 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 AM Tstm Wnd Gst 5 SE Twin Lakes 43.51N 93.35W
06/17/2024 M53 MPH Freeborn MN Mesonet
Mesonet station MN001 I-35 - Twin Lakes - Mp
1.
&&
BorghoffThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:18 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 57 min |
| Jun 17, 3:58 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 62 min |
| Jun 17, 4:22 AM CDT | Severe Thunderstorm Warning | MPX | Martin, Watonwan | 23 min |
| Jun 17, 4:51 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Freeborn, Waseca | 41 min |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Scott, Sibley | 28 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Le Sueur, Scott, Sibley | 24 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Hennepin, Wright | 21 days |
| Jun 17, 11:16 AM CDT | River Flood Warning | MPX | Carver, Dakota, Hennepin, Scott | 29 days |
| Jun 17, 2:53 PM CDT | Flood Watch | MPX | Goodhue, Le Sueur, Rice | 13 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Dakota, Rice | 44 hr |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 3:22 PM CDT | River Flood Warning | MPX | Brown | 14 days |
| Jun 17, 5:29 PM CDT | Special Weather Statement | MPX | Freeborn | 46 min |
| Jun 17, 7:19 AM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Dunn, Eau Claire, Pepin | 56 min |
| Jun 17, 8:11 AM CDT | Special Weather Statement | MPX | Chippewa, Eau Claire, Rusk | 34 min |
| Jun 17, 8:45 AM CDT | Special Weather Statement | MPX | Rusk | 30 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.